My mother is on morphine for pain after a back injury. She tried a few other meds that didn't work well enough. She has had a drastic loss of appetite since starting the morphine and now is losing weight. She's always been small, and her weight loss is alarming. Does anyone have any advice about stimulating appetite or weight gain while on morphine? Or does anyone know of any good alternatives to morphine?
welcome to the Pain Management Forum. I am glad you found us. You are a wonderful daughter to be so concerned for your mother. She is blessed to have you.
I have two thoughts. I am wondering if rather than the morphine that is causing her weight loss, could it be the pain and the surgery itself. Pain can cause loss of appetite (or increased appetite) and could be contributing to the picture. Was the surgery successful? Does she have more pain as as much pain as she did prior to surgery.
You don't say how old you Mom is and that could be another huge factor. Is there something else going on with your Mom that could contribute to or be the cause of the weight loss?
Can you encourage her to eat more or better. There are many supplements out there. What is her physicians response to her weight loss? Morphine itself, does not cause weight loss. It is more likely that the other medicines she may be taking in conjunction with the morphine may be the culprit.
I would discuss your concerns with her prescribing physician. With the new HIPPA laws her physician will not be able to talk with you without her permission. However you may offer him/her information on your mother's condition. You may want to make an appointment with her physician and than accompany her to address your concerns in her presence.
Good luck to you. I am caring for an elderly mother (and father) that have multiple physical issues. I know the concern that goes with an ill parent. Please feel free to PM me and keep us posted. I will look forward to your next update. Take care, Tuck
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.